• 10 Important Side Effects of too Much Vitamin B12 That People Don’t Think About

    Vitamin B12 is an important vitamin that is found in food and is also taken through a shot, supplements and gel. Used to help in weight loss and other medical problems such as anemia in patients, this vitamin is an important part of our diets. Vitamin B12 helps to metabolize fats and proteins stored in the body, makes a special fatty coating that protects your nerves, helps you to produce and grow new cells, restores mental clarity and reduces the risk of several cardiovascular diseases among many other necessary and useful things. However, while it has many benefits, there are also some side effects that can make you ill if it is taken in large doses. Many of these side effects can be present when B12 is used at much higher doses than recommended.

    B12 Vitamin Deficiency Testing

    B12 Vitamin Deficiency Testing

    1. Blood Clots in the Legs: This side effect can become a serious problem if left untreated. If you suspect that you are experiencing blood clots, you should seek medical assistance as soon as possible for evaluation.

    2. Diarrhea: Mild incontinence can often occur as a result of medications and supplements and is often overlooked as a side effect.

    3. Swelling: Swelling can occur in the area of the mouth and throat as a reaction to allergies or a full body feeling of being swollen.

    4. Breathing Problems: This can be anything from a wheezing sound while breathing all the way up to shortness of breath.

    5. Exhaustion: Many people who use B12, experience some fatigue but those who are dealing with the effects of too much of the vitamin are often utterly exhausted and sleep more than normal

    6. Hives: Hives and other skin irritations and itching are common responses to allergy and are often overlooked on their own. If the level of acne produced by your skin goes up, there’s a strong chance that B12 is its cause.

    7. Frequent Urination: B12 has been used for the purpose of losing weight; this is because B vitamins cause the body to process fats. However, consistent high levels of B12 can cause a more persistent and bothersome rate of urination.

    8. Anxiety and Panic Attacks: Chest pressure, anxiety and even heart palpitations can occur as a result of too much B12 in the body.

    9. Insomnia: While some people who experience extreme exhaustion will want to sleep all the time, others instead deal with the symptoms of insomnia. This does not always mean not being able to get to sleep. For some people, getting to sleep isn’t the issue; the problem lies in the ability to stay asleep long enough to get consistent restful sleep every night.

    10. Dizziness and Lack of Coordination: Loss of coordination and even dizziness when combined with any of the above, warrants immediate medical attention as it could be linked to a less common side effect which could cause atrophy of the optic nerve.

    If you experience any of these symptoms, it is wise to talk over them with a your doctor to determine if you need to lower your dose or if taking B12 supplements is actually necessary.

    Be Sociable, Share!

    Categories: Health & Wellness

    Tags: , , , ,

    14 thoughts on “10 Important Side Effects of too Much Vitamin B12 That People Don’t Think About

    • My levels of B12 are too high. I do not take B12 suppliments. What could be the reason for this and what can I do? I have anxiety and panic attacts and insomnia.
      I hope you will have some answers for me.

      Thank you,
      Sincerely,
      Delleyne Martineau

    • Trey Thomas says:

      in adults up to 4.8 (mg) or 4,800 (mcg) is a max dose and that is 80,000 your daily value i personally take around 2.4 mg (on adverage) now this is straight off a supplement label so the chances of naturally haveing too much b12 are slim but if you eat alot of sea food, beef, eggs, cheese or lamb and are one of the few who have problems with the vitamin. i would sugest take a few days off these foods, maby go vegie for a day or two, if the symptoms do not subside see a doc

    • Niki ND says:

      Curious as to the references for the above claims. I have at least 100 scientific references (research articles) that claim differently…

    • paul says:

      what form of b12 are we talking about? cyanocobalamine is the “bad” type; too much can build up cyanide systemically, while methylcobalamine SEEMS to have no real known serious side effects…any thoughts on this anyone? many take m-b12 for peripheral neuropathy (of any etiology) with positive results. i have seen 20,000 to 40,000mcg taken daily SL for such. please reply with ANY knowledge on this subject. thank you.

    • Thank you for being our mentor on this matter. My spouse and i enjoyed your own article a lot and most of all appreciated the way in which you handled the issues I widely known as controversial. You are always rather kind to readers like me and aid me in my existence. Thank you.

    • carmen says:

      Hmm.. Ok so i went to the doctor for a yearly cbc and the chem 7. My doctor says that my iorn is low which is why i was having leg cramps and other problems..blah blah blah; however, that was based on prior bloodwork from the month before. Then they phoned me and said my b12 is too high. So..am i tired and having leg pains because my iorn is low or because my b12 is high or is it a combo?

    • anonymous says:

      Years ago, I had knee pain when taking b12 supplements. I questioned it with my doctor and he said that any excess is released in your urine. My friend that night looked it up in her medical book. Some people get knee pain if their body stores it. So the next day, I stopped the supplement. The following day the pain was gone after months. I stayed off for a week. I had no recurring pain. I then took it for a day. The pain came back. It was pretty obvious that it was the supplement. I have never taken it since and never had knee pain since.

    • Frank says:

      Leg cramps could be caused by use of statins for cholesterol.If taking statin drug get off it and see if cramps decrease/go away in approx. 2 weeks. If yes, very likely it was the cause of cramps. If cramps continue, and you want to continue statin, might consider taking 100-200mg daily of CoQ10 that is stripped from body by statin and from what I’ve read, likely causes leg/arm cramps. Good luck!

    • Melissa says:

      Hi,
      I received a b12 shot when dr didn’t check my levels and they were fine, the shot through me into a nightmare for the last month so far. I had my heart racing for two weeks, 160 heart rate and couple not sleep and sweating, dehydration which in turn gave me anxiety. Slowly the heart rate has been getting back to normal but still have soo much energy I can’t sleep. I usually sleep 8 plus hours. I cannot believe the dr making a mistake can cause a life of insomnia, isn’t there anything to counteract the effects of the b12 on me? Did this happen to anyone else? Plenty of we sites say these can be side effects of the shot but no doctor or website says what you can do to fix it.

    • Lewis Opler says:

      Are there good references re: too much vitamin B12 causing insomnia?

    • Juanita Watters says:

      my B12 is very high – also have neuropathy – I took B12 a year ago and since then (I’m not taking it any longer) but blood tests always show it as being high What can I do? Dr.never seems to have ay ideas, except to be sure I don’t take anything with B12. I had been diagnosed with neuropathy prior to that.

    • I have been having some swelling in one ankle, numbness and tingling in my feet, muscle weakness and burning in my calves. Just a lot of lower leg extremity issues. My blood tests showed my B-12 was too high. I take supplements to have more energy & the positive effects. I never knew too much B-12 causes lots of side effevts. I have had leg cramps before either brought on by avpotassium or calcium deficiency, but this was way more involved.

    • ris landry says:

      I finally decided to see what the side effects of high b12 were. I have a few of the symptoms above and will eliminate the vitamin. I cannot sleep at night, have the palpitations when I sleep and have had acne on my nose area. I also find myself very anxious and constantly have my mind running. Im glad I ran into this article

    • Nigel says:

      If vitamin b12 makes you pee very often the vitamin B9 helps to control it, I know it because I take a supplement (alpharise health) that has Vitamin B9, zinc, saw palmetto, I take it for my frequent urination problems, after some months taking it every day i can tell it works, of course, its needed to change our lifestyle and diet as well.

    Leave a Reply

    Your email address will not be published. Required fields are marked *